Scientists in Taiwan found that antibiotics in the group to which the fluoroquinolones belong, such as those sold under the Cipro and Avelox brands, could cause significant variations in glucose levels in diabetic patients. If you have diabetes, you have to be aware, since it could be important in the selection of the antibiotic to treat an infection in your case.
All people with diabetes know that they must control their blood glucose levels , otherwise they may suffer more or less severe complications, whether that level of glucose is too high (which is known as hyperglycemia or hyperglycemia ) or too low (called hypoglycemia or hypoglycemia).
At the same time, doctors know that certain medications can cause blood glucose levels to vary, and that is why they take it into account before prescribing them to patients with diabetes.
In this regard, a study published in Clinical Infectious Diseases adds a group of antibiotics to this list of medications that should be prescribed with caution. These are the so-called fluoroquinolones, which include ciprofloxacin, moxifloxacin and levofloxacin -and sold under the trademarks Cipro, Avelox and Levaquin-, since they have caused significant variations in the glucose levels of diabetic patients, both elevating them and diminishing them.
To arrive at these results, the researchers from the National Taiwan University in Taipei analyzed the information of more than 78 thousand diabetics included in the database of the National Insurance Program of Taiwan. Among them they identified those who had prescribed some type of antibiotic, which could be any of these three classes: fluoroquinolones, macrolides (such as clarithromycin or azithromycin) and second generation cephalosporins (such as cefuroxime, cefaclor and cefprozil).
After evaluating the data collected, the researchers found that, during the 23 months that the study lasted, there were more than 28 thousand diabetics who were prescribed fluoroquinolones (in detail: 12,564 were prescribed ciprofloxacin, 4,221 used moxifloxacin and 11,766 received levofloxacin). They also found more than 20 thousand users of cephalosporins and almost 30 thousand of macrolides.
Among those patients, during the first 30 days after receiving the prescriptions, records show that 215 had episodes of hyperglycemia and 425 of hypoglycemia. Among them, the absolute risk of suffering those variations was always greater among those who used antibiotics of the group of fluoroquinolones, and within this type of medication, the one that caused the greatest episodes was moxifloxacin.
That is, the incidence of hyperglycemia per thousand people was 6.9 among those taking moxifloxacin, 3.9 for those taking levofloxacin and 4 among those who used ciprofloxacin, while cases of hypoglycemia were 10 per thousand people taking moxifloxacin, 9.3 those who used levofloxacin and 7.9 for those who took ciprofloxacin.
On the other hand, the incidence of hyperglycemia per thousand people was 1.6 among those who used macrolides and 2.1 for those who took cephalosporins, while the events of hypoglycemia per thousand people was 3.7 for those who took macrolides and 3.2 among those who used cephalosporins .
Although the risk detected was low, the researchers suggest that doctors consider it when they need to prescribe antibiotics to people with diabetes. In addition, fluoroquinolones had already been associated with episodes of hyperglycemia and hypoglycaemia (in fact, a drug in this group called gatifloxacin – sold under the Tequin brand name – was withdrawn from the market in the United States because it had been associated with occasional severe adverse effects. which affected the cardiovascular, musculoskeletal, endocrine, renal and central nervous system, this medicine also affected the levels of glucose in the blood).
The researchers warned that the analysis was based on electronic data and therefore lack laboratory data, and do not prove that antibiotics cause these fluctuations in blood glucose levels, however, it seems that there is a relationship between both facts.
In addition, there are other factors that can also cause variations in blood glucose levels, such as the type of diabetes and the treatment patients receive, as well as if they have kidney diseases or severe infections.
Remember that there are currently different methods for you to control your blood glucose level and that a proper diet and exercise routine can help you keep your diabetes under control and avoid the complications that diabetes can cause. Being careful when taking medications is also essential. Do not hesitate to ask your doctor about possible side effects, including your blood glucose level of any medication prescribed.